The arthritis medications tend to jack with my blood pressure. It was this side-effect that made it so I had to go on high blood pressure medications earlier than genetics might have otherwise required. Towards the end, the arthritis medications were combining with my epilepsy meds to fuck with my liver. Fortunately, dietary changes seems to have removed the need for a daily regimen of arthritis medications.
I've only really been on a couple blood pressure medications. I had to try three or four to find ones that were both effective and didn't render me chronically sleepy. Found that medication at least five years ago and have been on it since then. Other than controlling my blood pressure, it doesn't seem to have any side effects (obviously, if it does, I'm not noticing them or they'll be something that slowly contributes to my ultimate demise).
Fortunately, the migraine medications I've been on have been allocated "as-needed". That is, I only need to take them when I feel a migraine coming on or am in the undeniable midst of a migraine. I generally only seem to have medication-requiring migraines a couple times a year. So, while they may have side effects, the brevity of application means that I don't really notice them compared to the relief I get from the migraine pain.
I've had a life-long problem with depression. For the most part, it's manageable. However, there've been times where it genuinely interfered with my life. Most frequently, it's made me very withdrawn. Sometimes, it's gotten to the point of simply wanting to be "done" with everything. It's made it both so that I've either slept all the time or slept not at all. Once, in the latter-half of my mid-20s, I tried tackling the problem with medication. I tried a number of different medications. Most of them, their side-effects outweighed any curative or even palliative value. The only one that seemed to have more positive effects, for me, than negative effects was Paxil. It ended up making me feel pretty good: got me out of my hole and got me back to wanting to be involved with people and life.
Unfortunately, getting out of the hole and back into life is that sex is part of a normal life. And, while Paxil didn't curb desire or ability to act on desire, it did make it so that sexual engagement was ultimately an exercise in frustration. Nothing like being interest and able to perform but not being able to "achieve satisfaction". Ultimately, it was this lack of "satisfaction" that caused me to quit the medication. Fortunately, it seemed to have reset my body's chemistry such that I could get along without it and its interfering effects.
Epilepsy has been my biggest problem. Unlike the anti-depression meds, where I could simply discontinue use when they became problematic, my only choice with epilepsy medications has been "try another." Without the epilepsy meds, my seizures come back (and, with some of them, they still do, any way).
Over the years, I've been on: Dilantin, Depakote, Topamax, Lamictal and Keppra.
- From age 13 - when I had my first seizure and was diagnosed - to age twenty, I was on Dilantin. Over the time I was on the medication, my body became more and more sensitive to it and it became less and less effective at controlling my seizures. While I've never had a good body self-image, the Dilantin really skewed it: the Dilantin caused me to become skeletally thin, but I still saw myself as being rather overweight. At the same time, toxic episodes with it caused me to display other, severely distorted thinking patterns that bordered on psychosis. During high school, my parents got called in by teachers who were concerned that I was having a drug-abuse problem. It was only after a final cluster of seizures that we sought out a better agent for control.
- From age 20 to age thirty-seven, I was on Depakote. My neurologist, at the time, chose it because, in addition to being an anti-epileptic, it was known to help patients with depression disorders and migraines - both problems I've had, lifelong. Overall, it worked rather well at controlling my seizures, reduced the frequency (though not the severity) of migraines and reduced most of my depression episodes. Pluse, it didn't seem to have overtly-negative mental effects. Yeah, I gained sixty pounds in my first five years, but my seizures were under control and I wasn't psycho like I was on Dilantin. In retrospect, however, I realized that it had turned me into a zombie. Much of my reckless behavior of my twenties was likely attempts at feeling something from life. Eventually, I gave up much of that reckless behavior, mostly due to it not having any real emotive reward.
- Starting the summer of my 37th year, I switched to Topamax. The Depakote had started to show severe effects on my liver. While I was no longer gaining weight on the Depakote, I wasn't losing any, either. So, my neurologist decided to try me on Topamax since a common side-effect was weight loss. This drug lasted around a year. In that year, I dropped fifty pounds. Ultimately, I ended up in the hospital, twice, with pancreatitis caused by the Topamax. It had also turned me into a nervous, anxiety-ridden wreck. But, at least I was at something approaching a healthy weight.
- Starting in early fall of my 38th year, my neurologist tried switching me to Lamictal. This medicine lasted me a little less than a year before it became clear that it wasn't the medication for me. Most of my Depakote weight returned and, after nine months on it, I had my first seizure in nearly 20 years.
- Now, I'm on Keppra. It's been an interesting ride. It seems to control my seizures. Unfortunately, if I don't boost my intake of vitabmin B6, I suffer from "kepprage". My depression symptoms are more frequent and deeper than they've been since I'd initially switched to Depakote. I'm also a bit disconnected from my life - though I don't know if that's the medication or the lack of depression-control. Still, it's better than the chronic anxiety attacks of Topamax or psychosis of Dilantin. The other "fun" thing about it is the chronic paresthesia. This symptom varies from being barely noticeable to feeling as though I'm wearing a full-body rubber-suit.The morning tooth-brushing ritual often feels like I'm brushing someone else's teeth. Sex feels like I'm using someone else's dick to fuck with. This latter part is manageable if I'm not having to wear condoms, but the deadening effects of condoms on top of the paresthesia makes condom-requiring sex-acts pretty much pointless. Increasing my vitamin E intake seems to help the paresthesia, but only if I'm taking high doses (1000 IU or higher daily supplements). Even at high doses, it only makes it so that I only notice it when having sex.